Here’s something your gynecologist probably won’t tell you: your birth control pills can make you a little crazy. By crazy, I mean an over-emotional mess who does and says things she later regrets and never really understands. Seriously. I know, because it happened to me.
Every girl has a moment in her life when she first considers going on birth control pills. At some point in your life, whether you’re 14-years-old or 26, you decide that you want to start having sex, but you don’t want to get pregnant. And what better way to do that than going on the pill?
I had my moment when I was 16-years-old and dating my first boyfriend. I had just had a really embarrassing pregnancy scare, and I knew I needed something more than condoms to feel like I was protecting myself. I was also experiencing terrible PMS: I had cramps that kept me home in bed once a month, really bad hormonal acne, and a very irregular cycle. So, I went to the gynecologist and started using birth control pills.
I was a little nervous about going on the pill, but I ended up getting lucky and picking one that really worked for my body right away. My period became regular, my acne vanished, my cramps lessened considerably, and I had the added bonus of not having to worry about any unwanted babies. I thought my birth control pills were the best things in the world, and I knew I wouldn’t go off of them until I was married and ready to get pregnant.
Everything went this well until college was almost over, when my insurance company stopped covering those pills. My doctor prescribed me the generic brand and said that nothing should change. She was wrong, and for a few years, I went through about four different kinds of pills trying to find one that worked for me. I couldn’t, and so I decided to take a little break from the pill. But when I met my current boyfriend, I got a new prescription and started taking them again.
For the first few months of my new pill, everything was fine. I felt normal, and my PMS was much better. But even though my cramps were gone, I started to notice some changes in my mood. The week before I got my period, I changed from my normal self into an angry, sad, moody girl. I would cry at anything, including when I watched certain commercials and when I saw old people eating alone at restaurants. I wasn’t just sad for no reason – every little thing made me not just angry, but furious. I started picking fights with friends, co-workers, family members and my boyfriend because I had so much unexplained anger inside of me.
The mood swings were the worst. I could be angry one second, laughing in the next minute, and then feeling miserable right after that. I had never experienced anything like it. I felt like I had absolutely no control over my emotions, and I didn’t know where it was coming from. It never crossed my mind that it could be my birth control pills, because no one had ever warned me of that side effect… I just thought that there was something wrong with me. One night, I got in such a bad fight with my mom (for almost no reason) that I slammed my bedroom door so hard I split the wood. I had never been this person before, and I was really freaked out.
My mood swings started affecting my relationship in the worst way. My boyfriend was understanding in the beginning, but after a few months of me coming over and going through five different moods in three minutes, he started to get frustrated. I hadn’t only become an angry, miserable person – I had also become jealous and anxious. Things that had never bothered me before started making me feel so furiously jealous that I didn’t even know how to react.
Sometimes, I would get so angry that I would say mean things that surprised even myself. I would do things, and later, when I wasn’t as angry, I would look back and wonder how I had done that. I felt like an outsider watching myself – it was bizarre. And it wasn’t just the anger. I also started feeling so depressed that I sometimes wondered if life was really even worth it. I spent many nights laying in bed just feeling incredibly sad for no real reason. It was honestly scary.
My low-point came one day when I picked a fight with my boyfriend for no reason that led to him almost breaking up with me. It was not a good day, and I really thought our relationship was over for good. When I left his house, I felt stunned. I couldn’t even justify my actions. Who was I? I didn’t even know anymore. I looked back on the past few months, and knew that all of the sadness and anger wasn’t me at all. Something was very wrong.
I had also finally realized that the drastic change in my mood could have been because of my birth control pills. That day, I researched it, and found that a few other people on the Internet dealt with the same mood swings. Everything suddenly made sense. I made an appointment with my doctor immediately.
I switched to Beyaz, a birth control pill from the Yaz family. My doctor had told me that I was getting way too much estrogen from my other pills, which is why my mood swings were so bad. Beyaz was a dramatic difference for me because there isn’t as much estrogen in them. I loved my Beyaz pills – I started to feel like myself again.
That is, until I started getting pounding headaches every single month. After a year and a half on Beyaz, my doctor told me she was worried that I was going to develop a blood clot. Since the Yaz birth control pills have a bad reputation, and since my doctor was worried about my health, I switched pills yet again. But after only a few months, my mood swings came back.
That was it – I was done. I knew I couldn’t live one more day with my mood swings controlling my life. I felt like my emotions were completely out of my control, and it was terrible. I made the decision to go off the pill about three months ago, and I’m really glad I did. This is the first time in years that I’ve actually felt like myself. I’m not angry all the time, about everything. I’m not so depressed that I think about what the world would be like without me. I don’t pick fights with people for no reason. I don’t go from furious to laughing to miserable to angry in five minutes. It’s great! And I know it’s because of the lack of birth control pills in my body.
I’m not encouraging anyone to not participate in safe sex. But birth control pills aren’t for everyone. My doctor has continued to push me to try new pills, because my doctor wants me on the pill – why wouldn’t she? I was never warned about side effects like these when I started taking birth control pills, and that makes me sad, because maybe I wouldn’t have spent two years feeling like an outsider in my own body. If you’re on the pill, and you feel like you can’t control your emotions, please know that you’re not crazy. You might just need to get off of them, like I did.
Has something like this ever happened to you? Have you ever experienced bad side effects from birth control pills? Do you have bad mood swings? Tell me in the comments.